My brother is 37 years old. He is suffering from schizophrenia or schizoaffective (confusion) disorder for the last three and a half years. The symptoms are auditory hallucination, delusion, aggression, speaking to himself, grandiosity, and racing thoughts. Initially, for one and a half years, he was on Risperidone 3 mg, and after six months of taking the medicine, he got his insight. But he was feeling some problems with Risperidone. So, after one year, the doctor changed the medicine to Quetiapine 400 mg. Just in two months, all the symptoms were gone (no auditory hallucination, no delusion, etc. He became alright. So the doctor decreased the Quetiapine dose to 300 and then to 200. When we found him all right for three to four months, we stopped the medicine, and the symptoms came again (first relapse). So the doctor increased the drug dose again to 300 mg. After one month, the symptoms were gone. But, we were giving the drug regularly without any miss. For the last month, along with the previously mentioned symptoms, he has had racing thoughts, aggression, sometimes weeping, sometimes laughing, and suicidal thoughts. The doctor had increased the dosage from 300 to 400 and now to 600 since one week, along with Clonazepam 75 mg. Still, his symptoms are not getting reduced. Please suggest us a good medicine. How can we handle the patient? He has had a history of BP, fatty liver, and gallbladder stones for one month. He is taking Amlopres AT and Udiliv 300.
Welcome to icliniq.com.
I read your query with keen interest and understood your concern about the poor response of your brother to the current antipsychotics.
First of all, I feel Aripiprazole will make the best choice as he is also having hypertension and gallbladder issues. Almost all the available newer antipsychotics increase blood pressure in the long run except Aripiprazole. Even Quetiapine and Risperidone are also included among the blood pressure and weight-increasing medications, and I feel that they should be avoided if possible. We also need to understand the tolerability of the drug while choosing the medication for him. Considering poor response with Quetiapine and difficulty in tolerating Risperidone, I feel Aripiprazole should be considered. The other options include Lurasidone and Ziprasidone if his psychiatrist has some valid reasons against Aripiprazole.
The dose of Aripiprazole ranges between 10 to 30 mg, and I think 10 mg can be tried initially for two weeks before increasing the dose further. The medication is available in many brand names Abilify, Arpizol, Aspiro, and Arzu, from leading pharmaceutical companies. Consult your specialist doctor, discuss with him or her, and take medicine with their consent.
Regarding the diagnosis, I feel his correct diagnosis is schizoaffective disorder, as there are symptoms to indicate an affective disorder in addition to schizophrenia symptoms.
Regarding further management, the first thing is no more experimentation should be allowed. He needs regular medication, and any attempt to stop the medication in the future should be avoided other than emergency situations.
It is also important to support the patient in his tough time, and the environment should be non-hostile. There is good research data that indicates the possibility of relapse if the patient gets critical feedback, and I think critical comments should be avoided as far as possible.
I hope this answers you. Feel free to write back to me if you have more questions. I will be glad to assist you further. Thanks and regards.
Thank you for the reply.
It is hard to handle the patient these days. What to do in an emergency? Is brain stimulation technique such as rTMS and other techniques help to cure auditory hallucinations? As the patient had done a hair transplant twice before the disease four years back, which of the following test will be of some importance: MRI, PET, or other brain tests? Naturopathy and yoga will help or not? As we will change to Aripiprazole, how will we increase Aripiprazole and decrease Quetiapine? Or should he take both?
Welcome back to icliniq.com.
I am sorry to know that despite the use of 600 mg of Quetiapine, you are finding it difficult to manage him on most days. Ideally speaking, hospitalization is the need of the hour, as it is never easy to manage a patient with the acute symptoms of schizophrenia, including aggression. If admission is not possible due to some reasons, I will recommend the following things:
Regarding treatment for auditory hallucinations, electroconvulsive therapy is the most effective, followed by antipsychotic medications. rTMS (repetitive transcranial magnetic stimulation) and other brain stimulation techniques are of limited help, provided there is no response or inadequate response with the other modes of treatment.
Regarding the cure, I am sorry to inform you that nothing cures it, although treatment is possible. (Cure means eliminating the disease, which is not possible to date). Naturopathy and yoga will help. But, they are not the mainstay of treatment. There is no use for repeated testing. They are just for research purposes and to rule out other possibilities.
Aripiprazole dose will be increased, and Quetiapine dose will be decreased. It ultimately depends on the discretion of the treating doctor and should be done under his or her guidance only.
I suggest 10 mg Aripiprazole and waiting for two weeks before increasing it further. If there is an inadequate response, then I will increase 10 mg after two weeks and continue it in a similar pattern. At the same time, I keep the Quetiapine dose at the same level for two weeks and then start reducing 100 mg every two weeks. However, this differs from doctor to doctor, and no such guidelines exist.
I hope this answers you further. Thanks and regards.
Was this answer helpful?|
Same symptoms doesn’t mean you have the same problem. Consult a doctor now!
Anxiety, guilt feelings, pessimistic thoughts, if you feel that you also have these symptoms, then it is likely to be a major depressive disorder ... Read fullWhat kind of treatment does my fiance need for bipolar disorder?
If she truly had mood episode, then probably she is suffering with schizoaffective disorder, which have symptoms of bipolar disorder as well as psychosis ... Read fullSuffering from schizophrenia.Doubt regarding Sulpitac dosage.
I haven't slept very well in a few months and my anxiety is making my life unmanageable. Read full
Also Read Answers From:
Ask your health query to a doctor online?Ask an Andrologist Now